Hail, Adair
- When
- May 27, 2:15 AM CST
- Where
- Adair County, Bridgewater
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.250, -94.683
Strong theta-e advection took place during the early morning hours of the 27th. A strong push of warm and moist air took place with surface dew points in the upper 60s south of Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Strong theta-e advection took place during the early morning hours of the 27th. A strong push of warm and moist air took place with surface dew points in the upper 60s south of Iowa. The low level jet increased to around 40 kts by around midnight. The airmass was fairly unstable with CAPE values in the 1500 to 2000 J/kg range and lifted indices around -6 C. The freezing level was around 13000 feet. Thunderstorms erupted to the west of the CWA and advanced into Iowa after midnight. Most of the storms were marginally severe, producing small hail and winds of 40 to 50 MPH. One of the storms dropped penny size hail in Adair County at Bridgewater.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 26, 8:30 PM CST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 930 PM CDT FRI MAY 26 2006 BRIEF UPDATE SENT FOR HWO/ZONES AND GRIDDED FORECAST TO REFLECT CURRENT TRENDS AND FOREAST OVER THE NEXT SEVERAL HOURS. QUITE ELEVATED STORMS ALONG HGWY 35 CORRIDOR PER PROXIMITY/LAPS SOUNDINGS AND FROM DES MOINES METRO AREA SOUTHEAST THROUGH CHARITON AND OSCEOLA APPEAR COLLOCATED WITH AREA OF STEEPEST MID LEVEL THETA-E LAPSE RATES. ALSO APPEAR TO BE WEAKENING AT THIS TIME AND BECOMING MORE WIDELY SCATTERED TO ISOLATED IN NATURE. VERY WEAK AREA OF 850-700 MB QG FORCING OVER SE IA LATE THIS EVENING SO SOME OF THESE ELEVATED T-STORMS MAY CONTINUE AND HAVE THUS MAINTAINED OCCASSIONAL/AREAL WORDING OVER THE SOUTHEAST THROUGH MIDNIGHT. NEXT PROBLEM WILL BE CONVECTION OVERNIGHT...WHILE LOOKING AT LATEST RUC RUNS SEVARL TENTHS ARE BULLEYED OVER SW IA BY 12Z ON THE NOSE OF STRONGEST MOISTURE TRANSPORT AS IS MODELED BY OTHERS AS WELL/NAM (TO A MUCH LESSSER EXTENT)AND GFS/. WITH THIS IN MIND AND CURRENT TRENDS OF KANSAS/NEBRASKA MCS IN PROGRESS...WILL INCREASE POPS OVER SW AFT 9Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && RUSSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 918 PM CDT FRI MAY 26 2006 IAZ057>062-070>075-081>086-092>097-280230- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 918 PM CDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTH OF INTERSTATE 80. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS EVENING THROUGH THE INTERSTATE 35 CORRIDOR AND POINTS EAST. LIGHTNING IS THE MAIN THREAT. MORE CHANCES FOR THUNDERSTORMS EXIST LATER IN THE OVERNIGHT HOURS WITH THE MAIN THREAT LARGE HAIL WEST OF AN ATLANTIC TO LAMONI LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. A FEW STORMS MAY BE SEVERE DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AFTER MIDNIGHT AND AGAIN EARLY NEXT WEEK. IAZ004>007-015>017-023>028-033>039-044>050-280230- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 918 PM CDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF INTERSTATE 80. .DAY ONE...TONIGHT THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT...MAINLY AFTER 3 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. A FEW STORMS MAY BE SEVERE DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY NEXT WEEK. DONAVON/RUSSELL
The Des Moines radar (KDMX), 96 km away, was scanning. The volume nearest the first event began at 08:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507470.